You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Role of Nitric Oxide and Prostaglandin Systems in Lithium Modulation of Acetylcholine Vasodilation

Rahimzadeh-Rofouyi, Bahareh PharmD*; Afsharimani, Banafsheh PharmD*; Moezi, Leila PhD†; Ebrahimi, Farzad MD*; Mehr, Shahram Ejtemaei PhD*; Mombeini, Tajmah PhD‡; Ghahremani, Mohammad Hosein PhD§; Dehpour, Ahmad R PhD*

Journal of Cardiovascular Pharmacology:
doi: 10.1097/FJC.0b013e318153f262
Original Article
Abstract

The mechanism of lithium action, an effective treatment for bipolar disease, is still unknown. The present study examined the role of nitric oxide (NO) and prostaglandin systems in lithium modulation of acetylcholine in mesenteric vascular bed of rats by cannulating superior mesenteric artery. Acetylcholine (ACh) or sodium nitroprusside was injected under constant controlled flow induced by phenylephrine; therefore, changes in perfusion pressure reflect changes in resistance. Although 0.5 mM or 1 mM lithium-pretreatment of vascular bed causes reduction in ACh-response, 1.5 mM lithium induced no changes and 2 and 2.5 mM lithium potentiated ACh-induced mesenteric vascular bed relaxation compared to control group. Pretreatment of vascular bed with L-NAME or indomethacin decreased ACh-induced relaxation in 2 concentrations of 0.5 and 2 mM of lithium. The vasorelaxation response to sodium nitroprusside, the NO donor, was not different among lithium groups (0.5 and 2 mM) and controls. In conclusion, there is a dual modulation of endothelium-dependent relaxation, including an inhibitory effect at lower dose and a stimulating effect at higher dose of lithium in rat mesenteric vascular bed. NO synthesis or cyclooxygenase inhibition decreased vasorelaxation in both lower and higher doses of lithium, suggesting a role for NO and prostaglandin in this effect.

Author Information

From the *Department of Pharmacology, School of Medicine, Medical Sciences/Tehran University, Tehran, Iran; †Department of Pharmacology, School of Medicine, Shiraz University of Medical Sciences, Shiraz, Iran; ‡Department of Pharmacology, School of Medicine, Shahed University of Medical Sciences, Tehran, Iran; and §Department of Pharmacology and Toxicology, Faculty of Pharmacy, Medical Sciences/Tehran University, Tehran, Iran.

Received for publication January 28, 2007; accepted July 1, 2007.

Bahareh Rahimzadeh-Rofouyi and Banafsheh Afsharimani are co-first authors.

The authors state that they have no financial interest in the products mentioned within this article.

Reprints: Ahmad R. Dehpour, Department of Pharmacology, School of Medicine, Medical Sciences/Tehran University, Tehran, Iran (e-mail: dehpour@yahoo.com).

© 2007 Lippincott Williams & Wilkins, Inc.